Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis
- Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe, potentially fatal, mucocutaneous drug reactions characterized by epidermal necrosis involving skin and at least 2 mucous membranes.
- The cutaneous necrosis leads to widespread epidermal detachment and loss of skin barrier function.
- Given the potential risk for infection and fluid and electrolyte imbalances with widespread denudation, SJS and TEN are considered medical emergencies.
- Overall annual risk of 0.5–1.9 per million in the general population
- The precise incidence in children is unknown.
- Patients with HIV have a 1,000-fold increased risk.
- Exposure to inciting medications
- Infection with Mycoplasma pneumoniae, HIV
- Genetic background
- Coexistence of cancer
- Concomitant radiotherapy
- Recently, strong associations have been made between HLA alleles and SJS/TEN.
- Associations are ethnic population–specific and therefore universal screening of HLA alleles is rarely recommended.
- The FDA recommends checking for HLA-B*1502 in Asian populations where this HLA subtype is highly prevalent before prescribing carbamazepine.
Once SJS/TEN has occurred, the inciting medication and any cross-reacting medications should be avoided.
- Widespread keratinocyte and mucosal cell death occurs secondary to CD8+ T-cell–mediated apoptosis via Fas and Fas ligand pathways and/or direct granulysin secretion. Fas receptors are located on keratinocytes and, when activated with Fas ligand, induce apoptosis and therefore necrosis of epidermal cells. Granulysin is released from cytotoxic T cells and induces apoptosis by creating holes in target cell membranes.
- The exact mechanism by which the implicated drug or infection triggers activation of cytotoxic T cells and the upregulation of the Fas/FasL pathway is unknown.
- Soluble Fas ligand is increased in patients with SJS/TEN.
- IVIG theoretically acts to block the Fas–FasL connection, thereby interrupting keratinocyte death and epidermal necrosis. Trials that show a benefit of IVIG use demonstrate improvement of disease severity but not complete abolition of symptoms; this incomplete effect may be due to IVIG being started too late in the disease progression or due to a potential alternative pathway to keratinocyte destruction.
- <5% of cases have no known cause.
- Over 100 medications have been implicated in causing SJS/TEN.
- High-risk drugs include aromatic amine anticonvulsants such as carbamazepine, phenobarbital and phenytoin, lamotrigine, β-lactam antibiotics, sulfa medications (including trimethoprim-sulfamethoxazole and sulfasalazine), minocycline, cephalosporins, quinolones, NSAIDs (especially peroxicam and meloxicam), allopurinol, and nevirapine.
- Acetaminophen (very rare)
- Recently, the FDA issued a warning about the risk of acetaminophen-related SJS/TEN.
- Although SJS/TEN is a very rare occurrence in patients taking acetaminophen, the ubiquity of acetaminophen in prescription and OTC products prompted the requirement for new labeling.
- A greater risk of developing SJS/TEN is seen in the first 8 weeks of treatment with these medications, with the highest risk being 1–3 weeks after exposure.
- M. pneumoniae
- A well-established nondrug cause of SJS/TEN
- More commonly implicated in children and adolescents
- There is scant evidence that vaccines, neoplastic syndromes, and autoimmune disease such as SLE may play a role in etiology.
- Herpes simplex virus–associated erythema multiforme (EM) was historically categorized on the spectrum with SJS and TEN, but new classification schemes place it as a separate entity.
There's more to see -- the rest of this topic is available only to subscribers.
Cabana, Michael D., editor. "Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis." Select 5-Minute Pediatrics Topics, 7th ed., Wolters Kluwer Health, 2015. Medicine Central, im.unboundmedicine.com/medicine/view/Select-5-Minute-Pediatric-Consult/14066/all/Stevens_Johnson_Syndrome_and_Toxic_Epidermal_Necrolysis.
Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis. In: Cabana MDM, ed. Select 5-Minute Pediatrics Topics. Wolters Kluwer Health; 2015. https://im.unboundmedicine.com/medicine/view/Select-5-Minute-Pediatric-Consult/14066/all/Stevens_Johnson_Syndrome_and_Toxic_Epidermal_Necrolysis. Accessed June 2, 2023.
Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis. (2015). In Cabana, M. D. (Ed.), Select 5-Minute Pediatrics Topics (7th ed.). Wolters Kluwer Health. https://im.unboundmedicine.com/medicine/view/Select-5-Minute-Pediatric-Consult/14066/all/Stevens_Johnson_Syndrome_and_Toxic_Epidermal_Necrolysis
Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis [Internet]. In: Cabana MDM, editors. Select 5-Minute Pediatrics Topics. Wolters Kluwer Health; 2015. [cited 2023 June 02]. Available from: https://im.unboundmedicine.com/medicine/view/Select-5-Minute-Pediatric-Consult/14066/all/Stevens_Johnson_Syndrome_and_Toxic_Epidermal_Necrolysis.
* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis ID - 14066 ED - Cabana,Michael D, BT - Select 5-Minute Pediatrics Topics UR - https://im.unboundmedicine.com/medicine/view/Select-5-Minute-Pediatric-Consult/14066/all/Stevens_Johnson_Syndrome_and_Toxic_Epidermal_Necrolysis PB - Wolters Kluwer Health ET - 7 DB - Medicine Central DP - Unbound Medicine ER -